Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2003, 11:12 AM CDT for Labette County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 11:12 AM CDT (16:12 UTC)
- Expired
- May 13, 2003, 12:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 102 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 131612 SVRICT KSC099-131715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1112 AM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS * UNTIL 1215 PM CDT. * AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF ANGOLA...OR ABOUT 8 MILES EAST OF COFFEYVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR EDNA AROUND 1125 AM CDT... 7 MILES SOUTHEAST OF MOUND VALLEY AROUND 1140 AM CDT... NEAR ALTAMONT AROUND 1150 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE COUNTY UNTIL 1215 PM CDT. LAT...LON 3709 9551 3690 9547 3703 9515 3730 9534 $$ /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:55 AM CDT, 17 minutes earlier.
Area forecast discussion, May 13, 10:55 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1055 AM CDT TUE MAY 13 2003 UPDATE WEAK UPPER WAVE MOST DISCERNIBLE AROUND 315K APPEARS TO BE CREATING UPWARD MOTION AND SHOWER DEVELOPMENT ACROSS THE SOUTHERN THIRD OF THE CWA. 850MB FRONT HAS STALLED NEAR THE OK/KS BORDER INTO NORTHERN OK BUT PROFILERS INDICATE ESE WINDS AT 850 MB ALREADY DEVELOPING AT HAVILAND/DDC AREA. MOISTURE APPEARS TOO SHALLOW AT THE MOMENT BUT UPSLOPE/MARGINAL CAP AND EXPECTED SUN WILL YIELD A MODERATELY UNSTABLE ATMOSPHERE AREAS UPSTREAM OF THE ICT CWA. IMPRESSIVE NW FLOW ALOFT RAISES SOME CONCERN ABOUT THE POTENTIAL FOR ORGANIZED CONVECTION IF CONVECTIVE TEMPS ARE REACHED. RUC/LAPS SOUNDINGS SUGGEST 1500J/KG CAPE WITH LOWER 80S/LOWER 60S BOUNDARY LAYER PROFILE. THIS IS POSSIBLE BUT SFC CONVERGENCE IS EXPECTED TO BECOME WEAKER WITH TIME AS WILL ANY UPWARD MOTION/MESOSCALE FORCING AS THE UPPER WAVE DEPARTS BY PEAK HEATING. SLIGHT CHC WORDING WILL REMAIN FOR THE SOUTHERN THIRD OF THE CWA FOR LATE DAY POTENTIAL BUT NO SEVERE WORDING GIVEN MARGINAL COVERAGE IF AT ALL. CO --------------------------------------------------------------------- 407 AM CDT TUE MAY 13 2003 TODAY: ALL FACETS OF FCST TROUBLESOME WITH QSTNRY FRONT DRAPED IN W-E MANNER ACRS CNTRL OK, COMPLICATED FURTHER BY POORLY-DEFINED FRONTAL BNDRY DRAPED ACRS NRN KS. IN FORMER CASE, WELL-DEFINED MID-LVL S/WV SURGING E ACRS NM TEAMING WITH INCRG LLJ, THE NOSE OF WHICH POSITIONED OVER FAR WRN OK/SW KS, TO GENERATE FURTHER TSRA ACTION THIS AREA. WITH PREVAILING WLY MID-LVL FLOW, THIS CONVECTIVE ACTIVITY SHOULD VENTURE ACRS XTRM SRN KS WHERE 30-40% POPS HAVE BEEN ASSIGNED. AM NOT CONFIDENT ENOUGH TO TIME CONVECTIVE PERIOD SO HAVE ASSIGNED THESE POPS THRUT THIS PERIOD. TNGT: A BREAK IN PCPN ACTION SLATED ALL AREAS AS ERN DAKOTAS 850-MB LOW MOVES SE TOWARD MID-MS VALLEY ALLOWING DRYING NW/N COMP TO OVERSPREAD CNTRL KS. XTRM SC & SE KS IN PRECARIOUS POSITION IN THAT THESE AREAS REMAIN VERY CLOSE TO ZONE OF WEAK ELY LWR-LVL FLOW THAT MAY INDUCE ENOUGH UPSLOPE TO KEEP THESE AREAS SHROUDED IN IFR/LIFR STRATUS. THU: ANOTHER ROUND OF SHRA SLATED FOR W/SW CORRIDOR AS WELL-DEFINED MID-LVL S/WV SCOOTS E/SE ACRS AZ & NM TO INDUCE RAPID INTENSIFICATION OF SFC LOW ALONG NM/TX BDR. HAVE RE-COMMENCED SHRA IN AFTN ACRS SC & MOST OF CNTRL KS WHERE 20-30% POPS ASSIGNED. THU NGT-FRI: RAINY PERIOD FOR NEARLY ALL OF CWA, SPCLY IF GFS VERIFYS. THIS MODEL HAS BEEN CONSISTENT WITH OVERALL PATTERN THIS PERIOD SO AM LEANING TOWARD THIS SOLN FOR POP GAMEPLAN. FCSTID = 4 ICT 78 57 76 54 / 30 5 30 50 HUT 77 56 76 53 / 30 5 20 40 EWK 77 56 76 53 / 30 5 20 40 EQA 78 57 76 54 / 30 5 30 50 WLD 79 58 78 55 / 30 5 30 50 RSL 76 53 75 50 / 20 5 20 40 GBD 76 53 75 51 / 20 5 20 40 SLN 75 53 75 52 / 20 5 20 30 MPR 76 54 75 52 / 20 5 20 40 CFV 77 58 77 55 / 40 10 20 40 CNU 77 57 76 54 / 30 5 10 30 K88 76 57 76 53 / 30 5 10 30 .ICT... KS...NONE.
Hazardous weather outlook, May 13, 5:00 AM CDT, 6 hours 12 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 500 AM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A MID-LEVEL DISTURBANCE MOVING EAST OVER WESTERN KANSAS WILL PUSH A DRY LINE EAST INTO WESTERN KANSAS. FARTHER EAST, RICH MOISTURE WILL SURGE NORTH FROM TEXAS AND OKLAHOMA INTO KANSAS. THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE REGION, MORE SO THIS AFTERNOON, AS THE RICHER MOISTURE ARRIVES. A FEW OF THE THUNDERSTORMS MAY BE SEVERE, WITH BOTH LARGE HAIL AND DAMAGING WINDS POSSIBLE. FOR TONIGHT, THERE IS A GOOD CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST KANSAS, AS THE MID-LEVEL DISTURBANCE MOVES EAST OVER CENTRAL KANSAS. WIND PROFILES SUGGEST THAT SEVERE THUNDERSTORMS ARE POSSIBLE, ESPECIALLY ALONG, AND EAST, OF I-135. BOTH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS EVENING, WITH THE PRIMARY THREAT TRANSITIONING TO A DAMAGING WIND EVENT LATER TONIGHT OVER SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT SHOT FOR THUNDERSTORMS APPEARS TICKETED FOR LATE THURSDAY NIGHT, ESPECIALLY OVER EXTREME SOUTH-CENTRAL AND SOUTHEAST KANSAS, AS A VIGOROUS UPPER-LEVEL DISTURBANCE CROSSING NEW MEXICO INDUCES INTENSIFICATION OF A SURFACE LOW OVER THE TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
In the hours before
Local storm report, May 13, 9:51 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0951 AM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0944 AM WINFIELD KS 1.00 INCH HAIL
05/13/2003 COWLEY QUARTER SIZE HAIL REPORTED
AT THE INTERSECTION OF U.S.
160 AND COWLEY #3 (5 MILES
WEST OF WINFIELD).
&&Local storm report, May 13, 9:55 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0955 AM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM WINFIELD KS 1.25 INCH HAIL
05/13/2003 COWLEY HALF DOLLAR SIZE HAIL
REPORTED 1/2 MILE WEST OF
WINFIELD ON U.S. 160.
&&Local storm report, May 13, 10:20 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1020 AM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 AM 5 SE WINFIELD KS 1.00 INCH HAIL
05/13/2003 COWLEY
&&Local storm report, May 13, 10:23 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1023 AM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1023 AM 12 E WINFIELD KS 1.00 INCH HAIL
05/13/2003 COWLEY EMERGENCY MANAGEMENT
&&Local storm report, May 13, 10:34 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1034 AM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1034 AM DEXTER KS 1.75 INCH HAIL
05/13/2003 COWLEY TRAINED SPOTTER
&&Local storm report, May 13, 10:37 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1037 AM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1036 AM CANEY KS 0.75 INCH HAIL
05/13/2003 MONTGOMERY
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 4:37 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 53 min |
| May 13, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 53 min |
| May 13, 6:39 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 36 min |
| May 13, 6:41 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| May 13, 7:05 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 55 min |
| May 13, 7:27 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 48 min |
| May 13, 7:29 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 46 min |
| May 13, 7:41 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| May 13, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| May 13, 7:58 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 62 min |
| May 13, 8:27 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| May 13, 8:42 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| May 13, 8:51 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| May 13, 9:23 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 67 min |
| May 13, 9:26 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 49 min |
| May 13, 9:38 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 67 min |
| May 13, 9:40 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 65 min |
| May 13, 10:17 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 43 min |
| May 13, 10:19 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 56 min |
| May 13, 10:24 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 66 min |
| May 13, 10:57 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| May 13, 11:02 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.